Alert archive / Colorado / Freeze Warnings in 2022

Freeze Warning 9, NWS Pueblo, CO

October 24, 202212 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Oct 24, 2022, 2:36 PM MDT for 12 counties in Colorado. It took effect at Oct 25, 2022, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2022, 2:36 PM MDT (20:36 UTC)
In effect from
Oct 25, 2022, 12:00 AM MDT
Expired
Oct 25, 2022, 9:00 AM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS75 KPUB 242036
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
236 PM MDT Mon Oct 24 2022

COZ083-085>089-093-094-097>099-250445-
/O.UPG.KPUB.FZ.A.0004.221025T0600Z-221025T1500Z/
/O.NEW.KPUB.FZ.W.0009.221025T0600Z-221025T1500Z/
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
236 PM MDT Mon Oct 24 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...The southeastern plains of Colorado, excluding northern
  El Paso and Kiowa Counties.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
608 
WWUS75 KPUB 250539
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1139 PM MDT Mon Oct 24 2022

COZ083-085>089-093-094-097>099-251345-
/O.CON.KPUB.FZ.W.0009.221025T0600Z-221025T1500Z/
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 PM MDT Mon Oct 24 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...The southeastern plains of Colorado, excluding 
  northern El Paso and Kiowa Counties.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
150 
WWUS75 KPUB 251045
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
445 AM MDT Tue Oct 25 2022

COZ083-085>089-093-094-097>099-251500-
/O.CON.KPUB.FZ.W.0009.000000T0000Z-221025T1500Z/
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
445 AM MDT Tue Oct 25 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 25.

* WHERE...Most of the southeast plains.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 24, 11:33 AM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 24, 11:33 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 AM MDT Mon Oct 24 2022

.UPDATE...
Issued at 727 AM MDT Mon Oct 24 2022

Updated Freeze and Frost headlines to remove counties along and
south of the Arkansas River where clouds have kept temperatures
warmer than anticipated this morning. Looks like northern El Paso
county achieved a hard freeze this morning which will put an end
to the growing season and the need for further Freeze headlines.
Southern El Paso county was more spotty with most areas seeing
only an hour at most at 28 degrees with some locations remaining
warmer. This area is under another Freeze Watch for tonight
through Tuesday morning as it appears for now that temperatures
were not cold enough for long enough to qualify as an end to the
growing season. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Mon Oct 24 2022

Key Messages:

1) Lingering showers this morning southern areas with some light
snow possible for the Raton Mesa and southern Sangre De Cristos

2) Cold tonight with some expansions made to Freeze Watches (to
include southern El Paso, Huerfano and western Las Animas counties)
where Freeze Warnings this AM may not quite make the 3 hour duration
to end the growing season

Upper low over the 4 corners region will continue to shift
southeastward as it closes off across NM and works its way eastward
into the TX panhandle by this evening.  Drier air has worked into
western areas this morning as the majority of the moist conveyor
belt precipitation has shunted off to south and east of the area. As
the upper low continues to take shape across NM this morning,
another round of overrunning precipitation will try to develop
across the southern Sangres, Raton Mesa region and southern portions
of the southeast plains south of highway 50 this morning into early
afternoon along the northern periphery of the upper low.  Models are
in agreement though in keeping the brunt of the moisture farther
south and east across NM and TX with any precipitation in southern
CO remaining light. Will maintain some scattered morning showers
across the southern mtns and portions of the southeast plains, but
isolated showers elsewhere will likely come to an end pretty quickly
this morning. Plan to expire Winter Weather Advisories and Warnings
along the Continental Divide a little early with the morning package
issuance.

Temperatures will be quite a bit cooler today behind the cold front
with temperatures well below normal for a change.  Will see more sun
as the afternoon progresses and mainly mid/high level cloudiness
pulls off to the southeast.  With clearing skies this will allow for
another cold night across the region tonight with a high likelihood
of a growing season ending hard freeze across the remainder of the
plains. Temperatures have been slower to cool this morning across
southern El Paso, Huerfano and western Las Animas counties and
suspect these areas may not meet the 3 hour duration of 28 degrees
or colder to get their hard freeze.  So have expanded the Freeze
Watch to include these areas again tonight.  Expect low temperatures
to drop well into the 20s tonight across the plains with a mix of
single digits, teens and lower 20s across the mountains. Westerly
downslope flow into the east side of the surface lee trough may keep
pockets of warmer temperatures (around or slightly above freezing)
across places like eastern Fremont county and the lee of the Wets
and Sangre De Cristo mountains, but suspect this will be localized
with most areas achieving their hard freeze. -KT

.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM MDT Mon Oct 24 2022

There is generally good agreement through the extended period with
cool weather across the region, and possible precipitation mid
week. Ensemble spreads are overall small with increased confidence
in the upper pattern evolutions, with minor differences between
the operational solutions with precipitation chances.

Tuesday into Wednesday...flat, zonal flow with weak embedded
energy will prevail during this period. Orographic upslope flow
over the Central Mountains will lead to periods of light to
possibly moderate snowfall. On Tuesday, areas north of Cottonwood
Pass, above 8500 feet may see minor accumulations. By Wednesday,
flow aloft will become more west-southwesterly, with snow
spreading south along the Continental Divide. Snow levels will
remain around 8 kft, and minor accumulations are possible,
especially for areas of the Central Mountains. Areas on the Plains
will remain dry during this period, with high temperatures in the
50s to mid 60s. Overnight lows will fall in the mid 20s to lower
30s across the Plains, while the San Luis Valley sees overnight
lows in the teens.

Thursday...a quick moving upper trough will drop south out of the
Northern Rockies and across Colorado on Thursday. This will send a
cold front south across the Plains, with northeasterly upslope
flow developing behind the frontal boundary. This will likely lead
to shower development along the Eastern Mountains, into the I-25
corridor for Thursday morning through the afternoon. Colder air
will filter in behind the front as well, with snow levels dropping
to around 6 kft. Light snow is possible over the Palmer Divide,
Eastern Mountains, and Raton Mesa region. At this time,
accumulations of an inch or two may be possible, especially on
elevated and grassy surfaces. Temperatures will be cooler, with
40s to lower 50s on the Plains. The further east you are, the
lower the chances for precipitation look to be. This will be quick
hitting storm, with the upper system quickly departing to the
southeast during the evening. Northerly flow will fill in behind
the upper system, with precipitation coming to an end from north
to south, coming to an end over the Raton Mesa by Friday morning.
It should be noted that the ECMWF is a bit more aggressive with
precipitation chances over the Eastern Mountains than the GFS.
But, both models do bring precipitation to the Eastern Mountains
into the I-25 corridor.

Friday through Sunday...quiet weather is forecast to prevail
across the region through the weekend. Dry conditions are
expected to persist. Temperatures will warm into the mid 60s
across the Plains for the weekend.

Monday...the next upper system will likely impact southern
Colorado early next week with more mountain snowfall. There
remains uncertainty with this system as it move across the region.
Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1133 AM MDT Mon Oct 24 2022

Low clouds are bringing MVFR conditions over KPUB currently, but
within the next few hours clouds will begin to clear out leading
to VFR conditions. VFR conditions are expected all of the
forecast points with a prevailing northerly wind over all forecast
points.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Tuesday morning for
COZ083-085>089-093-094-097>099.

&&

UPDATE...KT
SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...SKELLY
Hazardous weather outlook, Oct 24, 5:01 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
501 AM MDT Mon Oct 24 2022

COZ058>089-093>099-251115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
501 AM MDT Mon Oct 24 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light snow will be possible across the southern mountains and Raton
Mesa region this morning.  Any accumulation is expected to be spotty
and light with amounts of up to an inch possible across the higher
elevations of the southern Sangre De Cristo mountains.

A hard freeze will be possible tonight across most of the plains
which will likely bring an end to the growing season for most
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will be possible above 8500 feet on Tuesday over the
Central Mountains, mainly north of Cottonwood Pass. Snow levels
will fall to near 8000 feet on Wednesday, with snow spreading
south along the Continental Divide. Minor accumulations are
possible both Tuesday and Wednesday.

A stronger, quick moving storm system will bring snow showers to
the Palmer Divide, Eastern Mountains and Raton Mesa region, with
snow levels above 6000 feet. Snow accumulations are possible,
especially over the Eastern Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today across the southern mountains.

31/88

In the hours before

Local storm report, Oct 24, 8:47 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
847 AM MDT MON OCT 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 NNE MONUMENT          39.12N 104.86W
10/24/2022  M2.2 INCH        EL PASO            CO   TRAINED SPOTTER

            SNOW FELL OVERNIGHT.

&&

MW

Nearby

Freeze Warnings in Colorado, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.